Illinois, 2006

Tornado and Hail in Illinois, June 22, 2006

June 22, 2006 · NWS ILX · 14 events in 6 counties and zones

7 hail, 6 thunderstorm wind, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 22, 1:05 AM CST, 5 hours 17 minutes earlier.

Area forecast discussion, Jun 22, 1:05 AM CST, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
205 AM CDT THU JUN 22 2006

.DISCUSSION...
MAIN SHORT-TERM CONCERN WILL BE POPS TODAY THROUGH FRIDAY...AS
SLOW-MOVING FRONT DROPS SOUTHWARD THROUGH THE AREA.  IN THE
LONGER-TERM...EMPHASIS WILL SHIFT TO TIMING OF NORTHERN STREAM WAVE
BY LATE IN THE WEEKEND.

LATEST SURFACE CHART SHOWS FRONTAL BOUNDARY EXTENDING FROM THE
SOUTHERN GREAT LAKES INTO THE PLAINS STATES...WITH WARM AND MOIST
AIRMASS FIRMLY IN PLACE ACROSS THE MIDWEST.  ALOFT...ZONAL FLOW
PREVAILS ACROSS MUCH OF THE CONUS...WITH SEVERAL EMBEDDED
SHORT-WAVES.  NEXT WAVE OF INTEREST TO CENTRAL ILLINOIS WEATHER IS
CURRENTLY EJECTING OUT OF THE ROCKIES AND IS HELPING KICK OFF AN MCS
ACROSS KANSAS.

SHORT TERM...TODAY THROUGH SATURDAY...
MODELS CONTINUE TO INDICATE FRONTAL BOUNDARY SLIPPING SOUTHWARD INTO
CENTRAL ILLINOIS LATER TODAY.  HOWEVER...WITH WEST-TO-EAST UPPER
FLOW AND NO WIDESPREAD CONVECTION TO THE NORTH/NORTHWEST OF ILLINOIS
TO HELP PUSH THE FRONT IN THIS DIRECTION...THINK SOUTHWARD
PROGRESSION MAY BE A BIT OVERDONE.  BOUNDARY SHOULD DROP INTO THE
NORTHERN KILX CWA THIS AFTERNOON...SERVING AS THE MAIN FOCUSING
MECHANISM FOR PRECIP DEVELOPMENT.  SHORT-WAVE ENERGY FROM THE PLAINS
WILL APPROACH FROM THE WEST...WEAKENING MID-LEVEL CAP AND PROVIDING
SYNOPTIC LIFT.  IN ADDITION...70-80KT 300MB JET STREAK ORIENTED
ACROSS THE GREAT LAKES WILL ENHANCE UPPER DIVERGENCE AND LIFT.  WITH
ALL THE INGREDIENTS IN PLACE...EXPECT THUNDERSTORMS TO DEVELOP THIS
AFTERNOON.  A FEW SHOWERS/STORMS MAY SNEAK INTO THE W/NW CWA THIS
MORNING...AS REMNANTS OF MCS TRACK EASTWARD...HOWEVER MODELS TEND TO
WEAKEN THIS ACTIVITY AS IT SHIFTS AWAY FROM BEST LOW-LEVEL INFLOW.
WILL GO WITH LIKELY POPS ACROSS THE W/NW ALL DAY...WITH LOWER POPS
ELSEWHERE DURING THE MORNING INCREASING TO LIKELY BY AFTERNOON.

AS UPPER WAVE TRACKS ACROSS AREA TONIGHT...PRECIP BECOMES MORE
WIDESPREAD ALONG THE FRONT.  NAM-WRF BRINGS COPIOUS AMOUNTS OF RAIN
IN EXCESS OF ONE INCH ACROSS THE SOUTHEAST CWA...MAINLY ALONG AND
SOUTH OF A PARIS TO TAYLORVILLE LINE.  MEANWHILE...GFS IS SUFFERING
FROM SEVERE FEEDBACK PROBLEMS AS IT DEVELOPS A SIGNIFICANT SURFACE
WAVE ALONG THE BOUNDARY...BRINGING VERY HEAVY RAIN TO THE SOUTHERN
CWA LATE TONIGHT LINGERING INTO FRIDAY.  WILL FOLLOW THE NAM-WRF
CLOSELY HERE...WITH LIKELY POPS TONIGHT FOR AREAS ALONG AND SOUTH OF
I-72...AND 40S TO THE NORTH.

BOUNDARY SHIFTS EVEN FURTHER SOUTH ON FRIDAY...AS ANOTHER WEAK WAVE
TRACKS ALONG IT.  RAIN CHANCES WILL GRADUALLY END FROM NORTH TO
SOUTH DURING THE DAY...WITH PRECIP PERSISTING ALL DAY SOUTH OF
I-72.  ONCE SECOND WAVE EXITS THE REGION...FRONT WILL DROP SOUTH OF
THE OHIO RIVER FRIDAY NIGHT...BRINGING AN END TO THE RAIN CHANCES.
MOSTLY SUNNY AND COOLER CONDITIONS WILL BE ON TAP FOR SATURDAY...AS
HIGH PRESSURE BUILDS INTO THE REGION.

LONG TERM...SUNDAY THROUGH WEDNESDAY...
IN THE EXTENDED...NORTHWEST UPPER FLOW PATTERN SETS UP OVER THE
WEEKEND AND CONTINUES INTO NEXT WEEK.  GFS/CANADIAN CONTINUE TO
INDICATE FAIRLY SIGNIFICANT SHORT-WAVE DROPPING SOUTHEASTWARD TOWARD
ILLINOIS LATE SUNDAY INTO MONDAY.  MODELS HAVE SHOWN GOOD RUN-TO-RUN
CONSISTENCY WITH THIS FEATURE...SO HAVE ADDED 20 POPS TO THE GRIDS
FOR BOTH SUNDAY AND MONDAY.  BIG QUESTION WILL BE MOISTURE
AVAILABILITY...AS BEST MOISTURE WILL BE LOCKED UP FURTHER SOUTH AND
EAST.  DESPITE RELATIVELY DRY ATMOSPHERE...ENOUGH COLD AIR ALOFT
WILL BE PRESENT BOTH DAYS FOR DIURNAL CLOUD DEVELOPMENT AND THE
POSSIBILITY OF A FEW SHOWERS.  LATER SHIFTS MAY NEED TO BOOST POPS A
BIT...ONCE LOW-LEVEL MOISTURE PROFILES BECOME A BIT CLEARER.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

BARNES
Hazardous weather outlook, Jun 22, 5:02 AM CST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
602 AM CDT THU JUN 22 2006

ILZ027>031-036>038-040-041-231100-
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-
602 AM CDT THU JUN 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE REGION TODAY.
A COLD FRONT WILL SLOWLY DROP INTO THE REGION FROM THE NORTH
BRINGING SCATTERED THUNDERSTORMS TO THE REGION. LARGE HAIL WILL BE
THE PRIMARY SEVERE WEATHER THREAT THIS MORNING...WITH THE THREAT
TRENDING TOWARD DAMAGING WIND GUSTS THIS AFTERNOON. VERY HEAVY
RAINFALL IS ALSO POSSIBLE. THE RISK WILL TAPER OFF THIS EVENING
AS THE FRONT SAGS SOUTH OF THE REGION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

ILZ042>057-061-231100-
LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-CASS-MENARD-SCOTT-MORGAN-
SANGAMON-CHRISTIAN-MACON-MOULTRIE-DOUGLAS-COLES-EDGAR-SHELBY-
602 AM CDT THU JUN 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE REGION TODAY
INTO TONIGHT. A COLD FRONT WILL SLOWLY DROP INTO THE REGION FROM THE
NORTH BRINGING SCATTERED THUNDERSTORMS TO THE REGION. LARGE HAIL
WILL BE THE PRIMARY SEVERE WEATHER THREAT THIS MORNING...WITH THE
THREAT TRENDING TOWARD DAMAGING WIND GUSTS THIS AFTERNOON AND EVENING.
VERY HEAVY RAINFALL IS ALSO POSSIBLE. THE RISK WILL TAPER OFF OVERNIGHT
AS THE FRONT SAGS SOUTH OF THE REGION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY TO THE NORTH OF A SLOW
MOVING COLD FRONT. ANY STORMS ARE NOT EXPECTED TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY INTO THIS EVENING.

ILZ062-063-066>068-071>073-231100-
CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD-CLAY-RICHLAND-LAWRENCE-
602 AM CDT THU JUN 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE REGION
THIS AFTERNOON INTO TONIGHT. A COLD FRONT WILL SLOWLY DROP INTO
THE REGION FROM THE NORTH BRINGING SCATTERED THUNDERSTORMS TO THE
REGION. DAMAGING WIND GUSTS WILL BE THE PRIMARY THREAT...THOUGH
LARGE HAIL AND VERY HEAVY RAIN ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY TO THE NORTH OF A SLOW
MOVING COLD FRONT. A FEW OF THIS STORMS COULD BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

BAK

The radar

The Lincoln radar (KILX), 74 km away, was scanning. The volume nearest the first event began at 12:24 UTC.

Open the radar archive at this moment

Event by event

7 hail, 6 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Fulton

When
June 22, 6:22 AM CST
Where
Fulton County, Lewistown
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.400, -90.150

A few tree limbs were blown down.

Hail, Tazewell

When
June 22, 7:02 AM CST to 7:08 AM CST
Where
Tazewell County, Pekin
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.567, -89.633

Hail, Peoria

When
June 22, 7:02 AM CST to 7:06 AM CST
Where
Peoria County, Peoria
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.700, -89.600

Thunderstorm Wind, Tazewell

When
June 22, 7:10 AM CST
Where
Tazewell County, South Pekin
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.500, -89.650

12 inch diameter tree blown down.

Thunderstorm Wind, Tazewell

When
June 22, 7:12 AM CST
Where
Tazewell County, Pekin
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.567, -89.633

15 inch diameter tree blown down.

Tornado, Tazewell

When
June 22, 7:13 AM CST
Where
Tazewell County, 3 mi S of Morton
Rating
F0
Path length
0.1 mi
Path width
30 yd
Reported by
EMERGENCY MANAGER
Coordinates
40.583, -89.450

The tornado briefly touched down in a field. No damage was reported.

Thunderstorm Wind, Tazewell

When
June 22, 7:13 AM CST
Where
Tazewell County, Washington
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.700, -89.400

No damage was reported.

Thunderstorm Wind, Tazewell

When
June 22, 7:20 AM CST
Where
Tazewell County, 1 mi W of Mackinaw
Measured
52 kt (60 mph) estimated gust
Reported by
OFFICIAL NWS OBS.
Coordinates
40.533, -89.367

A circus tent was partially blown down.

Hail, Tazewell

When
June 22, 7:25 AM CST
Where
Tazewell County, East Peoria
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.667, -89.567

Hail, Tazewell

When
June 22, 7:25 AM CST
Where
Tazewell County, 1 mi N of Groveland
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.617, -89.533

Thunderstorm Wind, McLean

When
June 22, 8:20 AM CST
Where
McLean County, Colfax
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.567, -88.617

A few trees and power lines were blown down.

Hail, Vermilion

When
June 22, 10:25 AM CST
Where
Vermilion County, Tilton
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.100, -87.633

Hail, Vermilion

When
June 22, 10:25 AM CST
Where
Vermilion County, Georgetown
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.983, -87.633

Hail, Lawrence

When
June 22, 11:18 AM CST
Where
Lawrence County, Lawrenceville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.717, -87.667

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2006Every state in 2006This day in weather historyThe tornado archive for Illinois, 2006Warnings in Illinois, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5511313, 5511314, 5511315, 5511316, 5511317, 5511318, 5511319, 5511383, 5511384, 5511385, 5511386, 5511311, 5511312, 5511310.